Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 27, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jul 2, 2019, 1:23 AM CDT for Seward County, Stevens County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2019, 1:23 AM CDT (06:23 UTC)
- Expired
- Jul 2, 2019, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517 WGUS53 KDDC 020623 FFWDDC KSC175-189-020930- /O.NEW.KDDC.FF.W.0027.190702T0623Z-190702T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 123 AM CDT Tue Jul 2 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Southwestern Seward County in southwestern Kansas... Eastern Stevens County in southwestern Kansas... * Until 430 AM CDT. * At 123 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Liberal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3713 10112 3713 10104 3700 10094 3700 10107 $$ HOVORKA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 12:00 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 2, 12:00 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1200 AM CDT Tue Jul 2 2019 ...Updated Short Term... .SHORT TERM...(Tuesday and Wednesday) Issued at 1200 AM CDT Tue Jul 2 2019 Satellite and radar imagery showed an impressive thunderstorm complex/MCS stretching from western Kansas southward into West Texas as of midnight. Convection has been largely sub-severe, with a few wind gusts as high as 60 mph across Stanton/Hamilton counties earlier. The complex itself is not moving, as steering flow is weak to non-existent (00z DDC sounding measured calm winds/ 0 kts/ near 500 mb this evening). Weak individual convective elements are self- propogating slowly eastward assisted by their own outflow. Measurable rain has remained largely west of US 83 as expected, with the heaviest rainfall concentrating near Hugoton/Stevens county. All convection and the convective anvil debris canopy will gradually dissolve through sunrise. Models have changed the track of the weak closed low/vorticity maximum on Tuesday, with 00z NAM now tracking this feature SE to near Boise City at midday, and into the Texas panhandle by evening. This southward track correction will shift the better forcing for ascent south of SW KS, and thunderstorm coverage will be higher south of SW KS as a result this afternoon/evening. Still, substantial instability will yield an expansive cumulus field after midday, with CAPE on the order of 2000-3000 J/kg. With lifted indices to -7C and minimal capping, isolated storms are possible just about anywhere late this afternoon/early evening. Broadbrushed 30% (low end chance category) pops in all zones. Weak flow/shear and substantial CAPE/60s dewpoints will yield pulse multicellular storm modes with locally heavy rainfall. Strongest storms may produce localized wind gusts of 50-60 mph, but organized severe weather is not expected. Temperatures on par for early July this afternoon, in the upper 80s and lower 90s, with light SE winds prevailing outside of convection. Wednesday will feature more typical summer weather, with weaker support for convection. 00z NAM progresses weak shortwave trough to a central Kansas/central Oklahoma line by late afternoon, and weak subsidence behind this feature will discourage thunderstorm development. Isolated convective development is most probable near this shortwave axis across central Kansas, but most locations will remain dry. Stronger cyclogenesis in eastern Colorado will support stronger S/SE winds Wednesday afternoon, but only modestly, with gusts near 30 mph. Typical early July afternoon heat, in the lower 90s. .LONG TERM...(Tuesday night through Monday) Issued at 155 PM CDT Mon Jul 1 2019 The overall extended period will trend to near normal temperatures. We will be in the synoptic pattern that is typical of Summer with only isolated storms and warm to hot temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1105 PM CDT Mon Jul 1 2019 VFR is expected to prevail through the balance of the 06z TAF cycle. Radar at 04z shows weak convection along and west of a GCK- LBL line. This activity will slowly dissolve overnight, with limited eastward advancement. Carried VCSH at LBL/GCK for the next few hours. Expansive convective anvil over western Kansas will also dissolve slowly through 12z Tuesday. Winds will remain light and prevailing SE, but be variable in direction at times near convection/outflow. A cumulus field is expected after 18z Tue, with light SE winds prevailing. Airports will be convection- free most of the day, but a VCTS mention is warranted during the late afternoon hours. The highest chance of a thunderstorm impacting a terminal is Tuesday evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 67 93 / 20 30 30 10 GCK 64 89 63 93 / 50 30 30 0 EHA 64 89 64 92 / 50 30 30 10 LBL 64 90 64 93 / 40 30 30 10 HYS 69 90 68 93 / 10 30 30 10 P28 71 95 71 95 / 0 10 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, Jul 1, 2:37 AM CDT, 22 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 237 AM CDT Mon Jul 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-020745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 237 AM CDT Mon Jul 1 2019 /137 AM MDT Mon Jul 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms are expected near the Colorado/Kansas border this evening, during the 7 pm to midnight time frame. Some of the stronger storms may produce wind gusts of 50 to 55 mph, with most if not all of this activity remaining west of US Highway 83. Day 1 Hazards ------------- * Lightning: Limited risk * Thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered thunderstorms are expected Tuesday afternoon. Storms will move slowly and erratically, and be capable of locally heavy rainfall. Thunderstorm coverage will be more limited Wednesday and Thursday. Expect thunderstorm coverage to increase Friday through Sunday. The potential for thunderstorm complexes and locally heavy rain will increase over the weekend. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Elevated risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Elevated risk - Excessive heat: Limited risk * Saturday - Lightning: Elevated risk - Excessive heat: Limited risk * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible near the Colorado/Kansas border this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Local storm report, Jul 1, 8:46 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 4 ENE MANTER 37.55N 101.82W
07/01/2019 E60 MPH STANTON KS PUBLIC
&&
JRJSpecial weather statement, Jul 1, 9:23 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Dodge City KS
923 PM CDT Mon Jul 1 2019
KSZ061-062-074-075-084-085-020315-
Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Morton KS-
923 PM CDT Mon Jul 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON...WESTERN
KEARNY...WESTERN GRANT...STANTON AND WESTERN STEVENS COUNTIES UNTIL
1015 PM CDT/915 PM MDT/...
At 923 PM CDT/823 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Tribune
to 9 miles south of Johnson City to near Elkhart. Movement was east
at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Kendall,
Richfield, Wilburton, The Saunders Elevator and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10204 3826 10141 3747 10140 3699 10155
3699 10204
TIME...MOT...LOC 0223Z 266DEG 17KT 3824 10170 3744 10170 3700 10195
TATROSpecial weather statement, Jul 1, 9:57 PM CDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 957 PM CDT Mon Jul 1 2019 KSZ062-075-020345- Kearny KS-Grant KS- 957 PM CDT Mon Jul 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR KEARNY AND NORTHEASTERN GRANT COUNTIES UNTIL 1045 PM CDT... At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near Lakin, moving north at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ulysses, Lakin, Deerfield and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3826 10142 3826 10112 3754 10111 3752 10142 TIME...MOT...LOC 0256Z 190DEG 25KT 3794 10133 TATRO
Special weather statement, Jul 1, 10:11 PM CDT, 3 hours 12 minutes before
Special Weather Statement National Weather Service Dodge City KS 1011 PM CDT Mon Jul 1 2019 KSZ084-085-020400- Stevens KS-Morton KS- 1011 PM CDT Mon Jul 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 1100 PM CDT... At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm near Rolla, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hugoton, Rolla, Wilburton and Feterita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3699 10182 3723 10182 3724 10131 3700 10126 TIME...MOT...LOC 0311Z 260DEG 34KT 3708 10165 TATRO
Special weather statement, Jul 1, 10:23 PM CDT, 3 hours before
Special Weather Statement National Weather Service Dodge City KS 1023 PM CDT Mon Jul 1 2019 KSZ063-076-077-020400- Gray-Finney-Haskell- 1023 PM CDT Mon Jul 1 2019 ...OUTFLOW WINDS WILL AFFECT WESTERN FINNEY...NORTHWESTERN GRAY AND HASKELL COUNTIES... At 1022 PM CDT, radar indicated an thunderstorm outflow winds located along a line extending from near Shallow Water to near Sublette. Movement was east at 30 mph. Wind gusts up to 50 mph are possible with this outflow. Locations impacted include... Garden City, Holcomb, Sublette, Pierceville, Tice, Plymell and Friend. LAT...LON 3826 10065 3741 10066 3745 10096 3826 10099 TIME...MOT...LOC 0322Z 287DEG 25KT 3833 10089 3743 10090 TATRO
Special weather statement, Jul 1, 10:46 PM CDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 1046 PM CDT Mon Jul 1 2019 KSZ043-020415- Scott KS- 1046 PM CDT Mon Jul 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 1115 PM CDT... At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Scott State Lake, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston, Scott State Lake and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 10074 3827 10069 3827 10112 3870 10113 TIME...MOT...LOC 0345Z 248DEG 18KT 3862 10103 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:32 PM CDT | Special Weather Statement | DDC | Hamilton | 43 min |
| Jul 1, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 45 min |
| Jul 1, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| Jul 1, 9:23 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 52 min |
| Jul 1, 9:57 PM CDT | Special Weather Statement | DDC | Grant, Kearny | 48 min |
| Jul 1, 10:11 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 49 min |
| Jul 1, 10:23 PM CDT | Special Weather Statement | DDC | Finney, Haskell | 37 min |
| Jul 1, 10:46 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| Jul 2, 12:02 AM CDT | Flash Flood Warning | DDC | Stevens | 3 hr |
| Jul 2, 3:52 PM CDT | Special Weather Statement | DDC | Rush | 53 min |
| Jul 2, 4:01 PM CDT | Special Weather Statement | DDC | Rush | 59 min |
| Jul 2, 4:23 PM CDT | Special Weather Statement | DDC | Ford | 67 min |
| Jul 2, 4:32 PM CDT | Special Weather Statement | DDC | Ellis | 58 min |
| Jul 2, 5:01 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| Jul 2, 5:05 PM CDT | Flash Flood Warning | DDC | Ellis, Rush | 6 hr |
| Jul 2, 5:24 PM CDT | Special Weather Statement | DDC | Pawnee | 51 min |
| Jul 2, 6:01 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
| Jul 2, 6:30 PM CDT | Special Weather Statement | DDC | Edwards | 45 min |
| Jul 2, 6:59 PM CDT | Special Weather Statement | DDC | Pawnee | 61 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.